Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Des Moines, IA

August 5, 2019Cerro Gordo County, Hancock County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2019, 7:48 PM CDT for Cerro Gordo County, Hancock County, Wright County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 7:48 PM CDT (00:48 UTC)
Expired
Aug 5, 2019, 8:45 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KDMX 060048
SVRDMX
IAC033-081-197-060145-
/O.NEW.KDMX.SV.W.0166.190806T0048Z-190806T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
748 PM CDT Mon Aug 5 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Wright County in north central Iowa...
  Southern Hancock County in north central Iowa...
  Southwestern Cerro Gordo County in north central Iowa...

* Until 845 PM CDT.

* At 748 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Britt, or 15 miles southwest of Garner, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Garner, Clarion, Belmond, Britt, Elm Lake, Eagle Lake, Kanawha,
  Klemme, Corwith, Meservey, Goodell, Duncan, Hutchins, Eagle Lake
  State Park and Belmond Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9336 4291 9349 4291 9350 4289 9350
      4268 9366 4289 9397 4299 9397 4315 9387
TIME...MOT...LOC 0048Z 300DEG 25KT 4300 9389 

HAIL...<.75IN
WIND...60MPH
 
$$

Ansorge
4 follow-up statements
283 
WWUS53 KDMX 060052
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
752 PM CDT Mon Aug 5 2019

IAC033-081-197-060145-
/O.CON.KDMX.SV.W.0166.000000T0000Z-190806T0145Z/
Wright IA-Hancock IA-Cerro Gordo IA-
752 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN WRIGHT...SOUTHERN HANCOCK AND SOUTHWESTERN CERRO GORDO
COUNTIES...

At 751 PM CDT, a severe thunderstorm was located 8 miles south of
Britt, or 15 miles southwest of Garner, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. A personal weather station near Garner 
         recorded a 46 mph wind gust recently.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garner, Clarion, Belmond, Britt, Elm Lake, Eagle Lake, Kanawha,
Klemme, Corwith, Meservey, Goodell, Duncan, Hutchins, Eagle Lake
State Park and Belmond Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9336 4291 9349 4291 9350 4289 9350
      4268 9366 4289 9397 4299 9397 4315 9387
TIME...MOT...LOC 0051Z 300DEG 25KT 4299 9386 

HAIL...<.75IN
WIND...60MPH
 
$$

Ansorge
751 
WWUS53 KDMX 060101
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
801 PM CDT Mon Aug 5 2019

IAC033-081-197-060145-
/O.CON.KDMX.SV.W.0166.000000T0000Z-190806T0145Z/
Wright IA-Hancock IA-Cerro Gordo IA-
801 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN WRIGHT...SOUTHERN HANCOCK AND SOUTHWESTERN CERRO GORDO
COUNTIES...

At 801 PM CDT, a severe thunderstorm was located 9 miles south of
Britt, or 13 miles southwest of Garner, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clarion, Belmond, Elm Lake, Kanawha, Klemme, Corwith, Meservey,
Goodell and Belmond Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9336 4291 9349 4291 9350 4289 9350
      4268 9366 4289 9397 4299 9397 4308 9370
TIME...MOT...LOC 0101Z 300DEG 25KT 4295 9378 

HAIL...<.75IN
WIND...60MPH
 
$$

Ansorge
039 
WWUS53 KDMX 060109
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
809 PM CDT Mon Aug 5 2019

IAC033-081-197-060145-
/O.CON.KDMX.SV.W.0166.000000T0000Z-190806T0145Z/
Wright IA-Hancock IA-Cerro Gordo IA-
809 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN WRIGHT...SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO
GORDO COUNTIES...

At 809 PM CDT, a severe thunderstorm was located 7 miles northwest of
Belmond, or 13 miles north of Clarion, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clarion, Belmond, Elm Lake, Kanawha, Klemme, Meservey, Goodell,
Belmond Municipal Airport and Clarion Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4303 9340 4291 9349 4291 9350 4289 9350
      4268 9366 4286 9393 4299 9382 4303 9371
TIME...MOT...LOC 0109Z 300DEG 25KT 4292 9371 

HAIL...<.75IN
WIND...60MPH
 
$$

Ansorge
410 
WWUS53 KDMX 060119
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
819 PM CDT Mon Aug 5 2019

IAC033-081-197-060145-
/O.CON.KDMX.SV.W.0166.000000T0000Z-190806T0145Z/
Wright IA-Hancock IA-Cerro Gordo IA-
819 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN WRIGHT...SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO
GORDO COUNTIES...

At 819 PM CDT, a severe thunderstorm was located over Belmond, or 11
miles northeast of Clarion, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clarion, Belmond, Elm Lake, Meservey, Goodell, Belmond Municipal
Airport and Clarion Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4301 9342 4291 9349 4291 9350 4289 9350
      4268 9366 4282 9387 4295 9370
TIME...MOT...LOC 0119Z 300DEG 25KT 4288 9363 

HAIL...<.75IN
WIND...60MPH
 
$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:37 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 5, 6:37 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT Mon Aug 5 2019

.DISCUSSION.../Tonight through Monday/
Issued at 337 PM CDT Mon Aug 5 2019

Synoptic Overview:

Mid to upper-level flow over the upper Midwest will remain
northwesterly for much of this week, sandwiched between troughing
over the mid Atlantic and east coast with amplified ridging over
the western CONUS. A few short-wave troughs will slip through the
mid-level flow brining periodic rain shower and thunderstorm chances
this week. Temperatures to remain near seasonable in this large-
scale pattern.

Today and Tonight:

Severe weather potential will remain in place late this afternoon
through late this evening, especially across the north-central and
northeastern parts of the CWA where SPC SWODY1 enhanced risk is.
Slight Risk for severe weather extends to the southern and
southeastern portions of the CWA. Best moisture transport remains
across north-central and northeastern Iowa this afternoon ahead of
short-wave trough and associated cold front across the eastern
Dakota's and Minnesota. GOES-16 visible imagery has been showing
decent clearing after this morning's weak convection across northern
Iowa. CAMs continue to depict axis of greatest instability from EST
up through MSP, with SBCAPE in excess of 4000 J/kg. HREF mean SBCAPE
across the rest of the north and northeast CWA depicts SBCAPE
between 2500 and 3500 J/kg. In conjunction with thermodynamic
instability, HRRR and RAP soundings also depicting healthy low-level
lapse rates near 8.5 K/km and decent lapse rates through the mid-
levels. Thus anticipate healthy updrafts early on which may be
strong enough to present large hail threat. Effective bulk-shear 25-
30 knots should allow for decent organization of thunderstorms early
this evening, especially north of U.S. Hwy. 30. Low-level shear is
not overly impressive, a large factor into the limited tornado
threat with storms tonight. Dewpoint depressions values will be
quite high prior to the onset of convection. Combine this with
considerable low-level lapse rates, expect the potential for
damaging wind gusts with thunderstorms, with a few downbursts
favorable in this environment. There is still some discrepancy in
CAM runs this afternoon regarding the convective mode. ESRL HRRR and
NMM have attempted to develop bow-like features later this evening
into the overnight hours, which would align with the threat for
damaging wind gusts. Through the 16z runs, the HRRR was not nearly
as excited about bowing features along the cold front this evening.
However, CAMs are in decent agreement in highlighting areas north of
U.S. Highway 30 for active severe weather. The uncertainty with the
southward extent of severe weather this evening lies in how well any
cold-pool is maintained within the thunderstorm complex. If the
shear environment ahead of the boundary remains in place, there may
be enough balance to continue the severe weather threat as it
propagates southward. However, if this is not realized, it may just
lead to a widespread moderate rain showers south of U.S. Highway 30
to the Missouri state line. The only considerable change to the
forecast for thunderstorms tonight has been to delay the onset of
initiation a few hours. For Iowa, the bulk of the activity is not
expected until after 00 UTC. However a cumulus field is producing
precipitation as of 20z in northwestern Iowa. Given a favorable
environment, there is potential for this initial convection to reach
severe limits, thus have issued Severe Thunderstorm Watch 554 for
counties north of U.S. Highway 30 until 04 UTC tonight.

With respect to rainfall totals, thunderstorms will be rather
efficient this evening with PWATs around 1.75 inches. The flow
should be strong enough where the storms will progress at a decent
pace across the CWA. Looking at a widespread half to three-quarters
of an inch of rain, with up to 1.25 inches locally possible. With
rather dry antecedent conditions, not all too concerned with
flooding or flash flooding at this time. However, if the rainfall
begins to outperform the forecast, this may need to be adjusted. For
now, will hold off on any flooding headlines.

Extended Forecast:

Conditions dry out by Tuesday afternoon under northwesterly flow
with no short-wave perturbations in sight at this time as surface
high pressure slides in underneath. Next short-wave feature swings a
vort max through Iowa Wednesday morning brining rain showers
primarily to central and western Iowa during the morning and
afternoon hours. Mid to upper-level flow becomes relatively benign
toward the middle end of the work week through Sunday. Temperatures
in this pattern will remain seasonable in the mid to upper 80s for
the majority of this week. Substantial precipitation chances then
return to the forecast Sunday Night into Monday as another short-
wave trough works through the northwesterly flow over the upper-

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 637 PM CDT Mon Aug 5 2019

Surface front will slide through the state overnight with
scattered thunderstorms in vicinity of the boundary. Conditions
will be mostly VFR, but MVFR to IFR in and around thunderstorms.
Some areas of MVFR to IFR fog will also be possible around
daybreak with winds becoming light and variable along with
residual moisture from this evenings rainfall in surface layer.
Mainly VFR conditions on Tuesday with north to northwest winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Krull
AVIATION...Cogil
Hazardous weather outlook, Aug 5, 3:51 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CDT Mon Aug 5 2019

IAZ004>007-015>017-023>028-034>039-047>050-062100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
351 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An enhanced risk for severe thunderstorms is forecast tonight
where damaging winds and large hail look to be the main threat.
Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances are forecast Wednesday night into Thursday.
An isolated severe storms are possible with hail and damaging wind
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed at times tonight and maybe again
Wednesday into Thursday.

IAZ033-044>046-057>062-070>075-081>086-092>097-062100-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
351 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A slight risk for severe thunderstorms is forecast late tonight
where strong winds and hail look to be the main threat. Locally
heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances are forecast Wednesday night into Thursday.
An isolated severe storms are possible with hail and damaging wind
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed at times tonight and maybe again
Wednesday into Thursday.

KLP

In the hours before

Special weather statement, Aug 5, 7:19 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
719 PM CDT Mon Aug 5 2019

IAZ007-017-060045-
Cerro Gordo IA-Worth IA-
719 PM CDT Mon Aug 5 2019

...Strong wind gusts possible...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rice Lake, or 12 miles southwest of Northwood,
moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. Personal weather stations recently recorded wind gusts
to around or at 40 mph near Fertile and Joice.

Locations impacted include...
Manly, Rice Lake, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Joice, Rock Falls, Bolan and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4318 9303 4322 9350 4341 9350 4342 9303
TIME...MOT...LOC 0018Z 278DEG 39KT 4331 9339

Ansorge
Special weather statement, Aug 5, 7:28 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
728 PM CDT Mon Aug 5 2019

IAZ005-016-060100-
Kossuth IA-Hancock IA-
728 PM CDT Mon Aug 5 2019

...Nickel size hail possible...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Union Slogh, or 11 miles northeast of Algona,
moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Britt, Wesley, Sexton and Hutchins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4307 9415 4320 9411 4320 9376 4300 9380
TIME...MOT...LOC 0028Z 273DEG 26KT 4314 9403

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM CDTSpecial Weather StatementDMXWorth26 min
Aug 5, 7:24 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth36 min
Aug 5, 7:28 PM CDTSpecial Weather StatementDMXHancock32 min
Aug 5, 7:56 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright49 min
Aug 5, 8:07 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright38 min
Aug 5, 8:30 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin, Wright45 min
Aug 5, 8:32 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright28 min
Aug 5, 8:58 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright32 min
Aug 5, 9:26 PM CDTSpecial Weather StatementDMXStory49 min
Aug 5, 9:44 PM CDTSpecial Weather StatementDMXBlack Hawk, Marshall, Tama31 min
Aug 5, 10:15 PM CDTSpecial Weather StatementDMXJasper, Polk, Poweshiek, Tama60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.